Alert archive / California / Special Marine Warnings in 2017

Special Marine Warning 21, NWS San Francisco Bay Area, CA

April 7, 2017

NWS San Francisco Bay Area, CA issued this special marine warning at Apr 7, 2017, 10:49 PM PDT. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2017, 10:49 PM PDT (05:49 UTC)
Expired
Apr 7, 2017, 11:00 PM PDT
In force
11 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

The radar

The San Francisco radar (KMUX), 58 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 5.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

319 
WHUS56 KMTR 080549
SMWMTR
PZZ545-080600-
/O.NEW.KMTR.MA.W.0021.170408T0549Z-170408T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1049 PM PDT FRI APR 7 2017

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM POINT REYES TO PIGEON POINT CALIFORNIA OUT TO
  10 NM...

* UNTIL 1100 PM PDT

* AT 1046 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING WINDS 34 KNOTS OR GREATER...SMALL HAIL AND 
  WATERSPOUTS. THIS STORM WAS LOCATED 7 NM SOUTHWEST OF HALF MOON 
  BAY...MOVING NORTHEAST AT 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...CHOPPY SEAS...POSSIBLE 
LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR 
IMMEDIATELY UNTIL THIS STORM PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 3720 12243 3720 12263 3723 12264 3729 12264
      3751 12252 3747 12246 3735 12241
TIME...MOT...LOC 0546Z 217DEG 34KT 3734 12249 

WATERSPOUT... POSSIBLE  
WIND... >34KTS  
HAIL... <.75IN  

$$

CW
2 follow-up statements
459 
FZUS76 KMTR 080554
MWSMTR

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1054 PM PDT FRI APR 7 2017

PZZ545-080600-
/O.CON.KMTR.MA.W.0021.000000T0000Z-170408T0600Z/
1054 PM PDT FRI APR 7 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT...

FOR THE FOLLOWING AREAS...
COASTAL WATERS FROM POINT REYES TO PIGEON POINT CALIFORNIA OUT TO 10
NM...

AT 1050 PM PDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...
CAPABLE OF PRODUCING WINDS 34 KNOTS OR GREATER AND SMALL HAIL... 
LOCATED 5 NM SOUTHWEST OF HALF MOON BAY...MOVING NORTHEAST AT 30 
KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...CHOPPY SEAS...POSSIBLE 
LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR 
IMMEDIATELY UNTIL THIS STORM PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 3720 12243 3720 12263 3723 12264 3729 12264
      3751 12252 3747 12246 3735 12241
TIME...MOT...LOC 0553Z 217DEG 34KT 3739 12244 

WATERSPOUT...    
WIND... >34KTS  
HAIL... <.75IN  

$$

CW
345 
FZUS76 KMTR 080600
MWSMTR

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1100 PM PDT FRI APR 7 2017

PZZ545-080609-
/O.EXP.KMTR.MA.W.0021.000000T0000Z-170408T0600Z/
1100 PM PDT FRI APR 7 2017

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1100 PM PDT...

THE AFFECTED AREAS WERE... 
COASTAL WATERS FROM POINT REYES TO PIGEON POINT CALIFORNIA OUT TO 10
NM...

THE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT 
THREAT TO BOATERS.

LAT...LON 3720 12243 3720 12263 3723 12264 3729 12264
      3751 12252 3747 12246 3735 12241
TIME...MOT...LOC 0559Z 217DEG 34KT 3743 12240 

$$

CW

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special marine warning went out at Apr 7, 9:05 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 7, 9:05 PM PDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
905 PM PDT Fri Apr 7 2017

.SYNOPSIS...Widespread shower activity and locally breezy
conditions are expected this evening along with a slight chance
of thunderstorms. Showers will taper off after midnight, but then
shower activity will increase once more on Saturday morning. Dry
weather will return to most areas by Saturday afternoon. Dry
conditions are then expected from late Saturday through Tuesday,
except for a slight chance of light rain in the North Bay Sunday
night into early monday. A significant spring storm system may
impact our region with rain and winds beginning Wednesday of next
week.

&&

.DISCUSSION...As of 9:05 PM PDT Friday...A shortwave trough
approaching from the southwest has triggered a resurgence of
shower activity across the SF Bay Area early this evening. A line
of intense showers and isolated thunderstorm developed offshore
earlier this evening, and a forecast update was completed to add
slight thunderstorm chances to the forecast. That intense line of
convective precip is currently moving through southern Marin
county and is sagging slowly towards San Francisco.

Expect showers to continue through the remainder of the evening,
along with isolated thunderstorms. Most of the activity will be
across the northern and central San Francisco Bay Area. We will
also see locally gusty southerly winds through the remainder of
the evening, especially near the coast and in the hills, but winds
are not expected to be nearly as strong as last evening.
Precipitation and gusty winds are both expected to taper off
after midnight once the shortwave trough moves inland.

One last shortwave is forecast to track across our region on
Saturday morning, bringing another round of widespread shower
activity through midday. Showers will then taper off in the
afternoon as the upper trough axis shifts off to our east. But we
could still see isolated showers or thunderstorms persist into the
afternoon. Dry weather will return to all areas by late in the
day.

The airmass that will be spreading across our area on Saturday is
quite cold for this time of year, with 850 mb temperatures
forecast to drop as low as minus 2 deg C. This cold airmass, in
combination with clearing skies and decreasing winds on Saturday
night, will mean chilly conditions in the valleys late Saturday
night and early Sunday. In fact, temperatures may drop close to
freezing in some of the North Bay Valleys by daybreak Sunday. A
frost advisory is in effect for the North Bay Valleys from
midnight Saturday night until 8 am Sunday morning.

After a cool start, Sunday is expected to be a dry and mild day. A
fast-moving weather system is forecast to zip across northern
California on Sunday night. This system is expected to weaken as
it moves inland. The North Bay may see some light rain Sunday
Night into early Monday, but for the most part this system should
have minimal impacts on our area.

The models agree that a significant spring storm system will
impact our region starting around the middle of next week. There
are, however, some model disagreements regarding timing and
location of heaviest rainfall. But the consensus is that our area
will see widespread rainfall, potentially strong winds, and
isolated thunderstorms in the Wednesday-Thursday time frame, with
scattered showers possibly lingering on into Friday.

&&

.AVIATION...as of 5:25 PM PDT Friday...For 00z tafs. Showery
conditions will prevail through tonight in the wake of the front
that pass through early this morning. Unsettled weather is
forecast to continue through much of the forecast period as a
series of A shortwave riding in on the backside of the front will
enhance precip across the North Bay tonight. VFR to MVFR cigs are
anticipated through much of the period and showers move across the
region. Moderate and locally gusty southwesterly winds expected
through this evening with westerly winds returning Saturday
morning as high pressure build behind the departing trough. LLWS
remains possible with strong winds forecast above the boundary
layer as a low level jet sags across the region.

Vicinity of KSFO...Borderline VFR/MVFR cigs will persist through
tonight along with moderate and gusty southwesterly winds. LLWS
remains possible with strong winds forecast above the boundary
layer as a low level jet sags across the region. Light rain
showers expected through this evening and tonight.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Borderline VFR/MVFR cigs will persist
through tonight along with moderate and gusty southwesterly winds.
Light rain showers expected through this evening and tonight.

&&

.MARINE...as of 2:01 PM PDT Friday...Southerly winds increase and
become gusty late tonight as a frontal boundary sweeps through
the coastal waters. Southerly winds will occasionally gust
between 30 and 40 knots through the night. Decreasing north winds
will prevail in the wake of the front for most of Saturday.
Hazardous conditions from steep fresh swell are anticipated in
areas where a small craft advisory is in effect. In addition...a
prominent but decreasing west swell will continue to move through
the area this weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pigeon Pt to Pt Pinos 0-10 nm from 9 PM until 3 AM
             SCA...Mry Bay
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: Dykema
AVIATION: CW
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Apr 7, 4:16 AM PDT, 18 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
416 AM PDT Fri Apr 7 2017

CAZ006-505>513-516>518-528>530-081300-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
416 AM PDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of western
California.

.DAY ONE...Today and Tonight
Showers and breezy southwest winds will persist. Another storm
system will move across the area tonight bringing an increase in
rain and winds to the area. Recent strong winds over the ocean has
resulted in large shore breaks, rip currents, and sneaker waves. A
Beach Hazard Statement remains in effect through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers to decrease today. The Beach Hazard Statement remains in
effect through Saturday morning.
Unsettled weather to return to the district after midweek.

In the hours before

Local storm report, Apr 7, 10:11 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1011 PM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLOOD            1 SSE SONOMA RACEWAY    38.15N 122.45W
04/07/2017                   SONOMA             CA   LAW ENFORCEMENT

            LARGE POOL OF 6INCH DEEP WATER BLOCKING SB LANES OF HWY
            121

&&

BBENJAMI
Local storm report, Apr 7, 10:18 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1018 PM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLOOD            1 SSE SONOMA RACEWAY    38.15N 122.45W
04/07/2017                   SONOMA             CA   LAW ENFORCEMENT

            LARGE POOL OF 6INCH DEEP WATER BLOCKING SB LANES OF HWY
            121

1010 PM     FLOOD            SAN FRANCISCO           37.77N 122.42W
04/07/2017                   SAN FRANCISCO      CA   LAW ENFORCEMENT

            6 INCHES OF WATER AT I80 AND MERCHANT

&&

BBENJAMI
Local storm report, Apr 7, 10:21 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1021 PM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     FLOOD            2 N FAIRFIELD           38.28N 122.05W
04/07/2017                   SOLANO             CA   LAW ENFORCEMENT

            WB I80 AT WATERMAN BLVD OFF RAMP FLOODED 1 TO 2 FT DEEP

&&

BBENJAMI
Local storm report, Apr 7, 10:46 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1046 PM PDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FLOOD            3 SSW AT&T PARK         37.73N 122.40W
04/07/2017                   SAN FRANCISCO      CA   LAW ENFORCEMENT

            US 101 AT SAN BRUNO LANES FLOODED

&&

BBENJAMI

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:02 PM PDTSpecial Marine WarningMTR43 min
Apr 7, 8:46 PM PDTSpecial Marine WarningMTR29 min
Apr 7, 10:38 PM PDTSpecial Marine WarningMTR22 min

Nearby

Special Marine Warnings in California, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.